Hail, Cherry
- When
- August 5, 10:35 PM CST
- Where
- Cherry County, Crookston
- Measured
- 1 in hail
- Reported by
- State Official
- Coordinates
- 42.930, -100.750
Scattered Thunderstorms developed in the evening across portions of Nebraska and South Dakota and continued into the overnight. Thunderstorms stretched from the Nebraska Panhandle, through the northwest and northern Sandhills, into southern South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Scattered Thunderstorms developed in the evening across portions of Nebraska and South Dakota and continued into the overnight. Thunderstorms stretched from the Nebraska Panhandle, through the northwest and northern Sandhills, into southern South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 5, 5:23 PM CST, 5 hours 12 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 623 PM CDT Fri Aug 5 2022 .SHORT TERM...(This evening through Saturday night) Issued at 352 PM CDT Fri Aug 5 2022 The main forecast concern in the short term will be thunderstorm chances tonight through Saturday night. A Heat Advisory remains in effect through early early evening for all of western and north central Nebraska. Heat index values will drop below 100 degrees by 8 pm CDT. Tonight, a weak cold front will drop into the northwest Sandhills. Effective bulk shear should remain 25kts or less. Any storms will focus near and north of the front. The area of POPs was trimmed back to only include the eastern panhandle and north central Nebraska. Highest POPs will be across northern Sheridan and northern Cherry County, where likely POPS exist for a few hours this evening. Locally heavy rainfall is still possible, given higher PWATs around 1.5 inches. However, any lightning strikes outside the rainfall cores could ignite a rangeland fire. The cold front will forecast to progress southward on Saturday. To the north of the front, winds will be northeast. Highs will manage to reach the mid to upper 90s across far southeastern areas, with heat index values reaching near 100 for a few hours. Given the possibility that the front will moves faster, a heat advisory is not expected. Back across the northwest Sandhills, highs will only reach the mid to upper 70s. Thunderstorms may initiate along the front during the afternoon. This would be mainly be near and south of a lone from Broken Bow through O'Neill. This area is where a few strong storms may occur, containing hail and gusty winds. There will be chance POPS across north central and central Nebraska, while only a slight chance across southwestern areas. As an upper trough approaches the Northern Plains, winds will increase in the mid and upper levels. Sounding indicate a moistening column. This will bring likely POPS to north central Nebraska with lower chance POPS southwest. Overall rainfall amounts have trended downward, with a tenth to half inch north central Nebraska to little or no rainfall southwest. .LONG TERM...(Sunday through Friday) Issued at 352 PM CDT Fri Aug 5 2022 The forecast focus in the long term will be shower and thunderstorm chances Sunday with cool temperatures across the area. Dry conditions with a return of hotter temperatures through Friday of next week. The cold front will be well south of the area on Sunday as a potent upper trough crosses the Northern Plains. Still a chance for showers and a few thunderstorms. Much cooler with highs in the 70s. Still a chance for showers Sunday night across the south. Additional rainfall Sunday and Sunday night appears light, mainly a tenth of an inch or less. Dry conditions Monday through Thursday as the upper ridge gradually builds from the Rockies into the adjacent Plains. Highs in the 80s Monday are forecast to reach the low to mid 90s by Wednesday and Thursday. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 623 PM CDT Fri Aug 5 2022 A few aviation weather concerns exist through Saturday afternoon, including thunderstorms, lower ceilings, and low level wind shear. Scattered storms may affect the northern terminals through late this evening (KGRN to KVTN), resulting in gusty winds of 40+ kts and brief visby reductions. Farther south, terminals should remain dry but experience low level wind shear overnight (KLBF). Toward morning, showers and a few storms redevelop across the north while ceilings drop into MVFR behind a cool front. More widespread thunderstorms are possible beginning late afternoon. && .LBF WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for NEZ004- 022>029-035>038-056>059-069>071-094. Excessive Heat Warning until 8 PM CDT /7 PM MDT/ this evening for NEZ005>010. && SHORT TERM...Roberg LONG TERM...Roberg AVIATION...Snively
Hazardous Weather Outlook National Weather Service North Platte NE 248 PM CDT Fri Aug 5 2022 NEZ004>010-022>029-035>038-056>059-069>071-094-062000- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 248 PM CDT Fri Aug 5 2022 /148 PM MDT Fri Aug 5 2022/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT. Heat indices over 100 degrees will continue across parts of western and north central Nebraska today and could lead to heat related illnesses. A Heat Advisory and Excessive Heat Warning remains in effect until 8PM CDT tonight. Scattered thunderstorms are possible this afternoon and evening across the Sandhills into north central Nebraska. Some small hail and gusty winds are possible with the stronger storms, along with frequent lightning and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. More widespread shower and thunderstorm chances increase overnight tonight and continue Saturday and Saturday night. A few storms could be strong to severe, with damaging winds, hail, frequent lightning, and locally heavy rainfall as the primary threats. The area of greatest concern for a strong storm on Saturday afternoon is generally east of Highway 83. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
Special Weather Statement
National Weather Service North Platte NE
555 PM MDT Fri Aug 5 2022
NEZ004-094-060045-
Sheridan NE-Western Cherry NE-
555 PM MDT Fri Aug 5 2022
...Strong thunderstorms will impact portions of northwestern Cherry
and northern Sheridan Counties through 645 PM MDT...
At 553 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Merriman to near Rushville to
10 miles southeast of Hay Springs. Movement was east northeast at 10
mph.
HAZARD...Winds in excess of 40 mph, half inch hail with localized
heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Rainfall up to one inch per hour is possible with
stronger thunderstorms.
Locations impacted include...
Gordon, Rushville, Hay Springs, Merriman, Clinton, Eli, Lone Butte,
Irwin, Intersection of Beaver Creek Road and White Clay Creek Road,
Highway 27 crossing the Niobrara River, Intersection of Highway 20
and Irwin Road, Highway 250 crossing the Niobrara River, Walgren Lake
State Recreation Area, Shell Lake State Wildlife Management Area,
Rock Hill, Bayonne, Intersection of Highway 27 and Mills Road,
Intersection of Highway 87 and Antelope Road and Highway 61 Crossing
The Niobrara River.
This includes the following highways...
Highway 20 between mile markers 74 and 147.
Highway 250 between mile markers 30 and 48.
Highway 61 between mile markers 218 and 230.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4299 10204 4299 10132 4231 10275 4273 10278
TIME...MOT...LOC 2353Z 252DEG 7KT 4288 10187 4266 10243 4258 10254
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KeckSpecial Weather Statement
National Weather Service North Platte NE
623 PM MDT Fri Aug 5 2022
NEZ004-094-060100-
Sheridan NE-Western Cherry NE-
623 PM MDT Fri Aug 5 2022
...Strong thunderstorms will continue to impact portions of
northwestern Cherry and northern Sheridan Counties through 700 PM
MDT...
At 621 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Merriman to 9 miles southwest
of Gordon to near Rushville. Movement was northeast at 10 mph.
HAZARD...Winds in excess of 40 mph, up to half inch hail with
localized heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gordon, Rushville, Hay Springs, Merriman, Clinton, Eli, Lone Butte,
Irwin, Intersection of Beaver Creek Road and White Clay Creek Road,
Highway 27 crossing the Niobrara River, Intersection of Highway 20
and Irwin Road, Highway 250 crossing the Niobrara River, Walgren Lake
State Recreation Area, Shell Lake State Wildlife Management Area,
Rock Hill, Bayonne, Intersection of Highway 27 and Mills Road,
Intersection of Highway 87 and Antelope Road and Highway 61 Crossing
The Niobrara River.
This includes the following highways...
Highway 20 between mile markers 74 and 147.
Highway 250 between mile markers 30 and 48.
Highway 61 between mile markers 218 and 230.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4299 10204 4299 10132 4231 10275 4273 10278
TIME...MOT...LOC 0021Z 249DEG 9KT 4289 10183 4269 10231 4264 10253
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KeckSpecial Weather Statement
National Weather Service North Platte NE
711 PM MDT Fri Aug 5 2022
NEZ004-094-060215-
Sheridan NE-Western Cherry NE-
711 PM MDT Fri Aug 5 2022
...Strong thunderstorms will impact portions of northwestern Cherry
and northern Sheridan Counties through 815 PM MDT...
At 711 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles east of Gordon to near Red Cloud
Campground. Movement was northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gordon, Rushville, Hay Springs, Cody, Merriman, Nenzel, Clinton, Eli,
Lone Butte, Irwin, Intersection of Beaver Creek Road and White Clay
Creek Road, Highway 27 crossing the Niobrara River, Mount Maria,
Intersection of Highway 20 and Irwin Road, Highway 250 crossing the
Niobrara River, Walgren Lake State Recreation Area, Shell Lake State
Wildlife Management Area, Rock Hill, Bayonne and Intersection of
Highway 27 and Mills Road.
This includes the following highways...
Highway 20 between mile markers 74 and 166.
Highway 250 between mile markers 33 and 48.
Highway 61 between mile markers 212 and 231.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4300 10237 4299 10092 4240 10275 4244 10277
4284 10279
TIME...MOT...LOC 0111Z 243DEG 17KT 4275 10200 4272 10292
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
NMJSpecial Weather Statement
National Weather Service North Platte NE
808 PM MDT Fri Aug 5 2022
NEZ004-094-060315-
Sheridan NE-Western Cherry NE-
808 PM MDT Fri Aug 5 2022
...An area of strong thunderstorms will impact portions of
northwestern Cherry and northern Sheridan Counties through 915 PM
MDT...
At 808 PM MDT, Doppler radar was tracking strong thunderstorms near
Gordon, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gordon, Rushville, Hay Springs, Merriman, Clinton, Eli, Lone Butte,
Irwin, Intersection of Beaver Creek Road and White Clay Creek Road,
Intersection of Highway 87 and Larabee Road, Highway 27 crossing the
Niobrara River, Mount Maria, Intersection of Highway 20 and Irwin
Road, Highway 250 crossing the Niobrara River, Walgren Lake State
Recreation Area, Shell Lake State Wildlife Management Area, Rock
Hill, Bayonne, Intersection of Highway 27 and Mills Road and Hoover
Lake.
This includes the following highways...
Highway 20 between mile markers 74 and 148.
Highway 250 between mile markers 31 and 48.
Highway 61 between mile markers 218 and 231.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4288 10276 4300 10248 4299 10131 4233 10274
4286 10280
TIME...MOT...LOC 0208Z 235DEG 33KT 4285 10238
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
NMJSpecial Weather Statement
National Weather Service North Platte NE
1040 PM CDT Fri Aug 5 2022
NEZ005-006-008-094-060430-
Brown NE-Eastern Cherry NE-Keya Paha NE-Western Cherry NE-
1040 PM CDT Fri Aug 5 2022
...Outflow associated with strong thunderstorms will impact portions
of northeastern Cherry, northwestern Brown and northwestern Keya
Paha Counties through 1130 PM CDT/1030 PM MDT/...
At 1038 PM CDT/938 PM MDT/, Doppler radar was tracking thunderstorm
outflow ahead of a line of strong thunderstorms near a line
extending from near Mission to 6 miles southeast of Kilgore to 9
miles south of Nenzel. Movement was east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Valentine around 1100 PM CDT.
Norden around 1130 PM CDT.
Other locations impacted by these storms include Highway 97 crossing
the Niobrara River, Crookston, Anderson Bridge State Wildlife
Management Area, Sparks, Smith Falls State Park and Schlagel Creek
State Wildlife Management Area.
This includes the following highways...
Highway 20 between mile markers 158 and 217.
Highway 97 between mile markers 121 and 141.
Highway 83 between mile markers 195 and 222.
Highway 12 between mile markers 1 and 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4279 10004 4260 10042 4281 10136 4300 10124
4299 9995
TIME...MOT...LOC 0338Z 276DEG 38KT 4326 10070 4287 10087 4279 10108
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
NMJSpecial Weather Statement
National Weather Service North Platte NE
1119 PM CDT Fri Aug 5 2022
NEZ005-006-008-094-060500-
Brown NE-Eastern Cherry NE-Keya Paha NE-Western Cherry NE-
1119 PM CDT Fri Aug 5 2022
...Outflow from strong thunderstorms will impact portions of
northeastern Cherry, northwestern Brown and western Keya Paha
Counties through MIDNIGHT CDT/1100 PM MDT/...
At 1118 PM CDT/1018 PM MDT/, Doppler radar was tracking outflow
associated with strong thunderstorms along a line extending from 8
miles south of Carter to 6 miles east of Valentine to near Merritt
Reservoir. Movement was southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Valentine, Springview, Kilgore, Johnstown, Valentine National
Wildlife Refuge, Merritt Reservoir, Norden, Crookston, Wood Lake,
Bobcat State Wildlife Management Area, Meadville, North River Trail,
Sparks, Anderson Bridge State Wildlife Management Area, Smith Falls
State Park, Schlagel Creek State Wildlife Management Area, Antelope
Peak, Highway 97 crossing the Niobrara River, Big Alkali Lake State
Wildlife Management Area and Highway 83 crossing Goose Creek.
This includes the following highways...
Highway 183 between mile markers 209 and 225.
Highway 20 between mile markers 175 and 241.
Highway 97 between mile markers 112 and 141.
Highway 83 between mile markers 176 and 222.
Highway 12 between mile markers 1 and 62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4256 9986 4227 10041 4263 10095 4300 10097
4299 9959
TIME...MOT...LOC 0418Z 304DEG 29KT 4327 10016 4285 10042 4264 10081
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
NMJThe North Platte radar (KLNX), 109 km away, was scanning. The volume nearest the first event began at 04:33 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051854.